Butalbital, acetaminophen, caffeine, and codeine (Oral route)
bue-TAL-bi-tal, a-seet-a-MIN-oh-fen, KAF-een, KOE-deen FOS-fate
- Fioricet with Codeine
- Phrenilin with Caffeine and Codeine
This product contains butalbital, acetaminophen, caffeine, and codeine phosphate. Acetaminophen has been associated with cases of acute liver failure, including cases of death and transplantation. Most of the cases of liver injury are associated with the use of acetaminophen doses that exceed 4000 mg per day and often involve more than one acetaminophen-containing product. Respiratory depression and death have occurred in pediatric patients who received codeine following tonsillectomy, adenoidectomy, or both. These patients had evidence of being ultrarapid metabolizers of codeine due to a CYP2D6 polymorphism .
Uses of This Medicine:
Butalbital, acetaminophen, caffeine, and codeine combination is used to relieve symptoms of tension (or muscle contraction) headaches. Extended and repeated use of this product is not recommended.
Butalbital belongs to the group of medicines called barbiturates. Barbiturates act in the central nervous system (CNS) to produce their effects.
Acetaminophen is used to relieve pain and reduce fever in patients. It does not become habit-forming when taken for a long time. But acetaminophen may cause other unwanted effects when taken in large doses, including serious liver damage. Although rare, use of acetaminophen has been reported to lead to liver transplantation and death, usually at high doses and when multiple acetaminophen-containing products have been used.
Caffeine is a CNS stimulant that is used with pain relievers to increase their effect. It has also been used for migraine headaches. Codeine belongs to the group of medicine called narcotic analgesics (pain medicines). It acts on the central nervous system (CNS) to relieve pain.
When butalbital or codeine is used for a long time, it may become habit-forming, causing mental or physical dependence) when it is used for a long time or in large doses. Physical dependence may lead to withdrawal side effects when you stop taking the medicine. In patients who get headaches, the first symptom of withdrawal may be new (rebound) headaches.
This medicine is available only with your doctor's prescription.
Before Using This Medicine:
In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For this medicine, the following should be considered:
Tell your doctor if you have ever had any unusual or allergic reaction to this medicine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.
Appropriate studies have not been performed on the relationship of age to the effects of butalbital, acetaminophen, caffeine, and codeine combination in the pediatric population. Safety and efficacy have not been established.
Fioricet® with codeine should not be used to relieve pain after surgery removal of tonsils and/or adenoids in any children. Severe breathing problems and deaths have been reported in some children who received codeine after tonsil or adenoid surgery.
Appropriate studies performed to date have not demonstrated geriatric-specific problems that would limit the usefulness of butalbital, acetaminophen, caffeine, and codeine combination in the elderly. However, elderly patients are more likely to have age-related kidney problems, which may require caution and an adjustment in the dose for patients receiving this medicine.
|All Trimesters||C||Animal studies have shown an adverse effect and there are no adequate studies in pregnant women OR no animal studies have been conducted and there are no adequate studies in pregnant women.|
There are no adequate studies in women for determining infant risk when using this medication during breastfeeding. Weigh the potential benefits against the potential risks before taking this medication while breastfeeding.
Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking this medicine, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following medicines is not recommended. Your doctor may decide not to treat you with this medication or change some of the other medicines you take.
Using this medicine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
- Chloral Hydrate
- Doxorubicin Hydrochloride Liposome
- Morphine Sulfate Liposome
- Sodium Oxybate
- Ulipristal Acetate
Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.
Using this medicine with any of the following may cause an increased risk of certain side effects but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.
Other medical problems—
The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:
- Addison's disease (an adrenal problem) or
- Alcohol abuse, or history of or
- Brain disease or
- Breathing problems (eg, sleep apnea, respiratory depression) or
- Drug abuse or dependence, or history of or
- Enlarged prostate or
- Head injury, history of or
- Hypothyroidism (underactive thyroid) or
- Stomach problems or
- Trouble urinating or
- Weakened physical condition—Use with caution. May increase risk for more serious side effects.
- Kidney disease or
- Liver disease—Use with caution. The effects may be increased because of slower removal of the medicine from the body.
- Porphyria (enzyme problem) or
- Surgery (eg, nasopharyngeal tonsils, tonsils)—Should not be used in patients with these conditions.
Proper Use of This Medicine:
Take this medicine only as directed by your doctor. Do not take more of it, do not take it more often, and do not take it for a longer time than your doctor ordered. If too much of this medicine is taken for a long time, it may become habit-forming and cause mental or physical dependence. Also, large amounts of acetaminophen may cause liver damage if taken for a long time.
Carefully check the labels of all other medicines you are using, because they may also contain acetaminophen. It is not safe to use more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours), as this may increase the risk for serious liver problems.
This medicine will relieve a headache best if you take it as soon as the headache begins. If you get warning signs of a migraine, take this medicine as soon as you are sure that the migraine is coming. This may even stop the headache pain from occurring. Lying down in a quiet, dark room for a while after taking the medicine also helps to relieve headaches.
People who get a lot of headaches may need to take a different medicine to help prevent headaches. It is important that you follow your doctor's directions about taking the other medicine, even if your headaches continue to occur. Headache-preventing medicines may take several weeks to start working. Even after they do start working, your headaches may not go away completely. However, your headaches should occur less often, and they should be less severe and easier to relieve than before. This will reduce the amount of headache relievers that you need. If you do not notice any improvement after several weeks of headache-preventing treatment, check with your doctor.
The dose of this medicine will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.
The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.
- For oral dosage form (capsules):
- For tension headaches:
- Adults—One or two capsules every 4 hours as needed. However, the dose is usually not more than 6 capsules per day. Do not exceed 4 grams (4000 milligrams) of acetaminophen (Tylenol®) per day.
- Children—Use and dose must be determined by your doctor.
- For tension headaches:
If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.
Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing.
Keep out of the reach of children.
Do not keep outdated medicine or medicine no longer needed.
Ask your healthcare professional how you should dispose of any medicine you do not use.
Precautions While Using This Medicine:
It is very important that your doctor check your progress while you are taking this medicine. This will allow your doctor to see if the medicine is working properly and to decide if you should continue to take it. Blood tests may be needed to check for unwanted effects.
Check with your doctor right away if you have pain or tenderness in the upper stomach, pale stools, dark urine, loss of appetite, nausea, unusual tiredness or weakness, or yellow eyes or skin. These could be symptoms of a serious liver problem.
Serious skin reactions can occur with this medicine. Check with your doctor right away if you have blistering, peeling, or loosening of the skin, red skin lesions, severe acne or skin rash, sores or ulcers on the skin, or fever or chills while you are using this medicine.
Check the labels of all nonprescription (over-the-counter [OTC]) or prescription medicines you now take. If any contain a barbiturate, acetaminophen, caffeine, or codeine, check with your doctor. Taking them together with this medicine may cause an overdose.
Codeine is changed to morphine in the body. Some people change codeine to morphine more quickly than others. These individuals are called "ultra-rapid metabolizers of codeine".Contact your doctor immediately if you experience extreme sleepiness, confusion, or shallow breathing. These symptoms may indicate that you are an "ultra-rapid metabolizer of codeine". As a result, there is too much morphine in the body and more side effects of morphine than usual. Children may be especially sensitive to this effect.
If a nursing mother is an ultra-rapid metabolizer of codeine, it could lead to a morphine overdose in the nursing baby and cause very serious side effects.
For nursing mothers taking this medicine:
- Talk to your doctor if you have any questions about taking codeine or about how this medicine may affect your baby.
- Call your doctor if you become extremely tired and have difficulty caring for your baby.
- Your baby should generally nurse every 2 to 3 hours and should not sleep more than 4 hours at a time.
- Check with your doctor or hospital emergency room immediately if your baby shows signs of increased sleepiness (more than usual), difficulty breastfeeding, difficulty breathing, or limpness. These may be symptoms of an overdose and need immediate medical attention.
Acetaminophen may cause serious allergic reactions, including anaphylaxis. Anaphylaxis can be life-threatening and requires immediate medical attention. Call your doctor right away if you have a rash, hives, itching, trouble breathing, trouble swallowing, or any swelling of your hands, face, or mouth while you are using this medicine.
This medicine may be habit-forming. If you feel that the medicine is not working as well, do not use more than your prescribed dose. Call your doctor for instructions.
This medicine may make you dizzy or drowsy. Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are dizzy or not alert.
This medicine will add to the effects of alcohol and other CNS depressants (medicines that can make you drowsy or less alert). Some examples of CNS depressants are antihistamines or medicine for allergies or colds, sedatives, tranquilizers, or sleeping medicine, other prescription pain medicine or narcotics, medicine for seizures or barbiturates, muscle relaxants, or anesthetics, including some dental anesthetics. Also, there may be a greater risk of liver damage if you drink three or more alcoholic beverages while you are taking acetaminophen. Do not drink alcoholic beverages, and check with your doctor before taking any of these medicines while you are using this medicine. Also, acetaminophen can damage your liver, and drinking alcohol can increase this risk. If you drink 3 or more alcoholic drinks every day, do not take acetaminophen without asking your doctor.
Using narcotics for a long time can cause severe constipation. To prevent this, your doctor may direct you to take laxatives, drink a lot of fluids, or increase the amount of fiber in your diet. Be sure to follow the directions carefully, because continuing constipation can lead to more serious problems.
Before you have any medical tests, tell the medical doctor in charge that you are taking this medicine. The results of some tests may be affected by this medicine.
Before having any kind of surgery (including dental surgery) or emergency treatment, tell the medical doctor or dentist in charge that you are taking this medicine. Serious side effects can occur if your medical doctor or dentist gives you certain medicines without knowing that you have taken butalbital or codeine.
If you think you or someone else may have taken an overdose of this medicine, get emergency help at once. Signs of an overdose include dark urine, difficult or troubled breathing, irregular, fast or slow, or shallow breathing, nausea or vomiting, pain in the upper stomach, pale or blue lips, fingernails, or skin, pinpoint pupils of the eyes, or yellow eyes or skin.
Side Effects of This Medicine:
- Less common
- Confusion (mild)
- mental depression
- unusual excitement (mild)
- Bleeding or crusting sores on the lips
- chest pain
- fever with or without chills
- hallucinations (seeing, hearing, or feeling things that are not there)
- hive-like swellings on the eyelids, face, lips, or tongue
- muscle cramps or pain
- red, thickened, or scaly skin
- skin rash
- sores, ulcers, or white spots in the mouth
- sore throat
- swollen or painful glands
- tightness in the chest
- troubled breathing
- Symptoms of overdose
- Anxiety (severe)
- cold and clammy skin
- confusion (severe)
- convulsions (seizures)
- dizziness, lightheadedness, drowsiness, or weakness (severe)
- excitement (severe)
- increased sleepiness in babies (more than usual)
- increased sweating
- irritability (severe)
- limpness (in babies)
- nausea or vomiting
- restlessness (severe)
- shortness of breath or unusually slow or troubled breathing
- slow, fast, or irregular heartbeat
- slurred speech
- stomach cramps or pain
- swelling, pain, or tenderness in the upper abdomen or stomach area
- trembling or shaking of the hands or feet
- trouble sleeping (severe)
- More common
- Bloated or "gassy" feeling
- dizziness or lightheadedness (mild)
- drowsiness (mild)
- stomach pain (mild)
Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.
Check with your doctor immediately if any of the following side effects occur:
Get emergency help immediately if any of the following symptoms of overdose occur:
Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:
Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.
Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.
Last Updated: 11/4/2014